An interesting paper from the recent CROI meeting…not great news, though, and confirming what other researchers have been saying. Having HIV make the risk of heart disease (including things likes strokes, heart attacks, peripheral arterial disease) more likely:

http://www.aidsmap.com/page/3248843/?utm_source=NAM-Email-Promotion&utm_medium=aidsmap-news&utm_campaign=aidsmap-news

The reasons for this are not well understood, and does not appear to be related to the HIV meds (though some may be slightly worse than others). The advice at present is to make those lifestyle changes we all know about (…eat healthily, lose weight, exercise…and most important, stop smoking!) but may be hard to do! There are studies going on to see if people living with HIV should start statins sooner…but the results are not out yet, and taking statins has some other issues with it for some people…so the advice at present is to start statins only when the current guidelines suggest you should.